Skip to content
Roving Dermatitis
avatar
rashdecisions posted:
I have been to three dermatologists, and none of them have been able to cure my dermatitis. I am hoping someone may have heard of similar symptoms elsewhere and can lead me to a solution.

I have a roving hive-like rash. It started on my left elbow back in mid Sept and spread along my left arm. I took antihistamines and put hydrocortisone on it, but no effect. I went to see my doctor, and she prescribed a slightly stronger steroid type cream. No effect. It spread to my other arm and to my right ankle. I went to a dermatologist, and she prescribed a stronger steroid cream. No effect. She prescribed a steroid ointment. No effect. They took blood and found no problems with white blood cell counts. They gave me a steroid shot. That caused it to disappear from my ankle and upper arms, but my inner arms still had the hives/rash. In about three weeks, the rash began to creep onto the backs of my arms again and them moved onto the back of my neck and a little on my back. They gave me another steroid shot, and that cleared it up for about a month. It has now come back on my arms, shins, hips, and upper left thigh.

I saw three different dermatologists over the 8 months or so that I?ve had this affliction. It started shortly after I returned from a trip to French Polynesia, but I don?t have any symptoms of parasites or fungus. We also tried a skin mite treatment.

During all the steroid cream treatments, I also took zyrtec and claratin. No effect. I also changed my diet to just rice and vegetables for a week. No effect. I traveled out of town for several days in Nov and for 2 weeks in Dec, and the rash was just as bad out of town as at home. I changed to only cetaphil soap and changed to a perfume and dye free detergent at least 3 months ago.

I know that I have some plant allergies. I have no food allergies of which I am aware. I have never had this kind of reaction before, let alone for so many months. It is extremely itchy and unpleasant, particularly in the evening. It actually doesn?t look terrible?the bumps are small and only a few are red. It just feels terrible. If anyone has any idea what might be causing this, I could really use some advice! My dermatologists are stumped.

Help!

Cheers!
Reply
 
avatar
Aqua14 responded:
If it were me, I'd take myself off for a consult with an infectious disease specialist who is very knowledgeable about tropical diseases -- perhaps at an academic medical center. The fact that allergy meds and steroids aren't significantly helping, along with your other changes, point away from allergy. I'd wonder about you having acquired some kind of internal parasite that is not common to your area of the world.

Another thought would be to get a complete physical from your primary care physician (not dermo), with full blood tests, to spot any metabolic, endocrine or autoimmune disorder that may express itself in a skin rash or itchiness. And have the dermos done a skin biopsy?

Hope these thoughts help. Take care and good luck! Judy
 
avatar
jlc276 responded:
Hi, did you ever find out what was wrong? I've been to the doctor twice, had 6 different "spots," (including both eyes-one at a time), the steroid shot, the steroid pack... No one can give me any answers. Haven't traveled anywhere, changed any routines/diet, etc. I'm at the end of my rope! Any advice?
 
avatar
Rainiya responded:
I have suffered from a similar condition for several year's now. It started out in small areas--elbow, forearm, behind the knee, etc and would sometimes disappear for a bit before coming back. Last July and August it Ramped up with a vengeance. It spread over mu entire body except for my face, hands and feet. I could not sleep and at it's worst, I could not wear a stitch of clothing. I too had gone to a number of dermatologists and tried steroid shots, antihistamines, and for the ones who always assume if they can't cure it then it must be in your head--anti-anxiety medicine. Nothing worked. I was also tested for autoimmune diseases and had numerous core samples taken to try to pinpoint the cause. There are two things that finally helped--oral steroids & accutane. Don't ask me why the oral steroids worked when topical applications and shots did not. The pills helped me begin to heal and brought tremendous relief immediately.

My dermatologist did not want me to stay on steroids any longer than necessary, so she also started the process of getting me on Accutane (or Claravis). I say process because if you are a female of child-bearing age then a prescription requires monthly pregnancy tests, signing up on a national register and taking a written test every Month to get a 30 day prescription. It has been a royal pain, but also definitely worth the trouble. Once I started on the Claravis, I was able to stop the steroids. My rash seems to stay under control although we have to adjust the dose up or down occasionally. Grover's Disease and Lupus have been mentioned as two potential root causes for my problem, but neither quite seems to fit. I have not been out of the country and I do not have any food allergies. I don't know if our problem is the same or not, but your description was eerily familiar. I wish you much luck in your search for a cure and I would appreciate hearing about any viable solutions that you come across.
 
avatar
bjreese44 responded:
I have the same problem! I haven't traveled and I haven't changed any soaps, detergents etc. I have never been allergic to food. My rash does get worse at night. It started on my neck, went to my upper arms and back, then down to the back of my legs and back up to my upper arms and belly. It seems to be in straight lines, maybe where my extremities and torso are closest to my clothing. I have been on antihistamines and topical steroids. I'm now on oral steroids. I have a history of erythema nodosom but no definite autoimmune disease. I have no clue, but it's pretty miserable. Your case sounds a lot like mine.
 
avatar
m8ternal responded:
I have the same symptoms as the rest of you and no results from antihistamines and creams. My doctor wants to do a skin biopsy. Have any of you tried that? If so, any results?


Helpful Tips

Inhaler UseExpert
For those who use daily inhaled steroids (controller medication) make sure to rinse out your mouth with water or brush your teeth after ... More
Was this Helpful?
52 of 145 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center